Michigan, 2012

Hail and Damaging Winds in Michigan, July 9, 2012

July 9, 2012 · NWS MQT · 3 events in 2 counties and zones

An upper disturbance moving through the area produced severe thunderstorms over portions of central Upper Michigan on the afternoon of the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper disturbance moving through the area produced severe thunderstorms over portions of central Upper Michigan on the afternoon of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 9, 6:39 AM EST, 6 hours 1 minute earlier.

Area forecast discussion, Jul 9, 6:39 AM EST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
739 AM EDT MON JUL 9 2012

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 507 AM EDT MON JUL 9 2012

WV IMAGERY AND RUC ANALYSIS INDICATED WNW MID/UPPER LEVEL FLOW
THROUGH THE NRN GREAT LAKES BTWN A RIDGE OVER WRN NOAM AND A TROUGH
FROM FROM ERN CANADA INTO THE NE CONUS. A WEAK UPSTREAM SHORTWAVE
TROUGH OVER NRN ONTARIO NEAR CYPL SUPPORTED AN AREA OF MID LEVEL
CLOUDS AND AN ISOLD TSRA BTWN CYPL/CYQT. AT THE SFC...WITH A RIDGE
EXTENDING FROM THE NRN PLAINS INTO THE UPPER GREAT LAKES...A VERY
WEAK GRADIENT PERSISTED OVER THE CWA. IR LOOP SHOWED PATCHY MID
CLOUDS INTO UPPER MI AND SOME STRATUS FROM ONTONAGON TO IWD THAT HAD
MOVED IN OFF OF WRN LAKE SUPERIOR.

TODAY...DAYTIME HEATING PUSHING TEMPS INTO THE MID TO UPPER 70S
RESULTING IN MLCAPE VALUES TO AROUND 400 J/KG. SIMILAR TO
SUNDAY...FCST SOUNDINGS (600-700 MB INVERSION AND DRY AIR ABOVE 700
MB) ARE LESS THAN FAVORABLE FOR TSTMS. HOWEVER...THE CYPL SHRTWV
COMBINED WITH LOW LEVEL CONV NEAR LAKE BREEZE BOUNDARIES SHOULD BE
ENOUGH TO SUPPORT ISOLD AFTERNOON SHRA/TSRA DEVELOPMENT OVER INLAND
CNTRL UPPER MI THAT COULD SPREAD TO THE SOUTHEAST. WITH WET-BULB
ZERO HEIGHTS ONLY AROUND 8K FT AND DCAPE VALUES NEAR 1K J/KG...SOME
SMALL HAIL AND GUSTY WINDS MAY BE POSSIBLE IF ANY TSRA DEVELOP.

TONIGHT...MODELS SUGGEST THAT ANOTHER WEAK SHRTWV WILL MOVE TOWARD
UPPER MI LATE TONIGHT. THE NAM WAS AN OUTLIER COMPARED TO OTHER
MODELS IN PRODUCING PCPN ASSOCIATED WITH THIS FEATURE...LEFT THE
FCST DRY FOR NOW. FAVORABLE RADIATIONAL COOLING WITH SLIGHTLY LOWER
DEWPOINTS INTO THE REGION SHOULD ALLOW TEMPS TO FALL INTO THE UPPER
40S TO AROUND 50 INLAND WITH READINGS IN THE UPPER 50S NEAR LAKE
SUPERIOR.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 507 AM EDT MON JUL 9 2012

STARTING 12Z TUE...THERE WILL BE AN AMPLIFIED MID/UPPER LEVEL RIDGE
OVER THE W CONUS EXTENDING N THROUGH WRN CANADA. ALSO...THERE WILL
BE A MID/UPPER LEVEL TROUGH OVER E CANADA AND E CONUS...INCLUDING
OVER THE GREAT LAKES REGION. THIS PUTS THE CWA UNDER NW FLOW
ALOFT...AND THERE WILL BE THE USUAL EMBEDDED SHORTWAVES IN THIS FLOW
PATTERN. CLOSER TO THE SFC...THE MAIN AREA OF HIGH PRESSURE WILL BE
TO THE SW OF THE CWA AT 12Z TUE...SO LOW LEVEL FLOW WILL GENERALLY
BE FROM THE NW. EXPECT THE UPPER LEVEL PATTERN TO WEAKEN THROUGH THE
REST OF THE PERIOD AS THE UPPER JET FOCUSES WELL N OF THE CONUS. BY
THU...THE N PORTION OF THE UPPER RIDGE OVER THE W WILL HAVE MOVED
INTO CENTRAL CANADA AND FAR NCENTRAL CONUS /INCLUDING OVER THE CWA/.
ALSO DURING THIS TIME...THE SFC HIGH WILL HAVE MOVED SE OFF THE
CWA...BRINGING MORE SW LOW LEVEL FLOW. AN UPPER TROUGH LOOKS TO MOVE
INTO E/CENTRAL CANADA FRI THROUGH SUN...BRINGING INCREASED SLY FLOW
AS A SFC TROUGH PUSHES INTO THE NRN PLAINS.

THE PRECIP ASPECT OF THE FORECAST LOOKS PRETTY DRY. NO ORGANIZED OR
WIDESPREAD PRECIP IS EXPECTED TUE THROUGH SUN...BUT THERE IS
POTENTIAL FOR AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS TUE
THROUGH THU INLAND IF ANY SHORTWAVES MOVE THROUGH DURING THE HEAT OF
THE DAY. WILL CONTINUE FORECAST OF SLIGHT CHANCE POPS FOR THESE
DAYS. ALSO...COULD SEE SOME PRECIP NEXT WEEKEND WITH AN UPPER LEVEL
TROUGH PUSHING INTO THE AREA...BUT NOT ENOUGH CONFIDENCE AT THIS
TIME TO PUT SIGNIFICANT POPS IN THE FORECAST.

TEMPS SHOULD BE FAIRLY CLOSE TO NORMAL FOR THE FIRST HAVE OF THE
WEEK...WITH A GENERAL WARMING TREND FROM THU THROUGH SUN.
&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 738 AM EDT MON JUL 9 2012

AN AREA OF ST/FG OFF OF LAKE SUPERIOR THAT HAD MOVED INTO IWD SHOULD
DISSIPATE BY MID MORNING. OTHERWISE...EXPECT VFR CONDITIONS
THROUGHOUT THE FORECAST PERIOD. THERE IS A SLIGHT CHANCE OF AN
ISOLATED THUNDERSTORM OR TWO NEAR SAWYER MONDAY AFTERNOON...BUT THE
BETTER CHANCES STILL LOOK TO REMAIN SOUTH OF THE TAF SITE. WINDS
SHOULD REMAIN FAIRLY LIGHT FROM THE NORTH THROUGH THE PERIOD AS HIGH
PRESSURE SLOWLY BUILDS INTO THE REGION FROM THE WEST.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 507 AM EDT MON JUL 9 2012

HIGH PRESSURE SYSTEM WILL REMAIN IN CONTROL THROUGH THURSDAY AS IT
SHIFTS EASTWARD TOWARD THE LOWER GREAT LAKES. WINDS WILL REMAIN
BELOW 15 KNOTS AND GENERALLY OUT OF THE SOUTHWEST TO NORTHWEST
QUADRANT THROUGH THE WEEK.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...JLB
LONG TERM...TITUS
AVIATION...JLB
MARINE...JLB
Hazardous weather outlook, Jul 9, 3:13 AM EST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
413 AM EDT MON JUL 9 2012

MIZ001>007-009>014-084-085-100815-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
413 AM EDT MON JUL 9 2012 /313 AM CDT MON JUL 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE...MAINLY DURING THE AFTERNOON AND
EARLY EVENING OVER SOUTH CENTRAL UPPER MICHIGAN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY THROUGH
THURSDAY...MAINLY DURING THE AFTERNOON OVER INTERIOR PORTIONS OF
UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-100815-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
413 AM EDT MON JUL 9 2012 /313 AM CDT MON JUL 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE OVER FAR WESTERN LAKE SUPERIOR FRIDAY
NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-100815-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
413 AM EDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE...MAINLY DURING THE AFTERNOON
AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY...AND AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

TITUS

In the hours before

Special weather statement, Jul 9, 11:34 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1234 PM EDT MON JUL 9 2012

MIZ004-091715-
BARAGA-
1234 PM EDT MON JUL 9 2012

...SIGNIFICANT WEATHER ALERT FOR BARAGA COUNTY UNTIL 115 PM EDT...

AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR KEWEENAW BAY...OR 9 MILES NORTHEAST OF
BARAGA. THIS STORM WAS MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KLUBER
Local storm report, Jul 9, 11:47 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1247 PM EDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     HAIL             PEQUAMING               46.85N 88.38W
07/09/2012  M0.50 INCH       BARAGA             MI   TRAINED SPOTTER

            HAIL STARTING TO COVER THE GROUND

&&

KFLEEGEL
Special weather statement, Jul 9, 12:28 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
128 PM EDT MON JUL 9 2012

MIZ005-091815-
MARQUETTE-
128 PM EDT MON JUL 9 2012

...SIGNIFICANT WEATHER ALERT FOR MARQUETTE COUNTY UNTIL 215 PM EDT...

AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF ISHPEMING.  THIS STORM WAS
MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KLUBER

The radar

The Marquette radar (KMQT), 5 km away, was scanning. The volume nearest the first event began at 17:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Marquette

When
July 9, 12:40 PM EST to 12:43 PM EST
Where
Marquette County, Negaunee
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
46.500, -87.600

A National Weather Service employee measured dime sized hail and wind gusts to around 45 mph in Negaunee.

Thunderstorm Wind, Menominee

When
July 9, 2:25 PM CST to 2:29 PM CST
Where
Menominee County, 0.85 mi SW of (Mnm)twin Co Apt Men
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
45.110, -87.640

Dozens of tree branches were snapped off, and several large trees more than 18 inches in diameter fell onto grave markers at the Riverside Cemetery. Extensive tree damage was also reported at the Riverside Golf Club. Many trees greater than two feet in diameter were uprooted across the course. Very strong winds were observed by the golf club staff, but no damage was apparent to buildings.

Thunderstorm Wind, Menominee

When
July 9, 5:55 PM CST to 5:58 PM CST
Where
Menominee County, 1.46 mi NNE of Galdner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
45.550, -87.710

A few eight-inch diameter trees were snapped off and fell on power lines causing a power outage. Pea-sized hail and heavy rain were also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404401, 404396, 404400.